Oklahoma, 2008Flash Flood in Oklahoma, August 12, 2008
August 12, 2008 · NWS TSA · 1 event in 1 county or zone
Heavy rain caused an isolated flash flood in Sequoyah County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused an isolated flash flood in Sequoyah County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 4:13 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 12, 4:13 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
513 AM CDT TUE AUG 12 2008
.UPDATE...
SCATTERED LIGHT SHOWERS HAVE DEVELOPED OVER SOUTHEAST KANSAS AND
WILL LIKELY REACH NORTHEAST OKLAHOMA EARLY THIS MORNING. RUC HINTS
AT THIS...SO WILL GO AHEAD AND INCLUDE SOME LOW POPS AND ISSUE NEW
SET OF ZONES. EXPECT PRECIPITATION TO BE LIGHT AND SHOULD NOT LAST
THE MORNING.
ALSO WILL UPDATE THE FLASH FLOOD WATCH TO DROP SOME OF THE WESTERN
COUNTIES. /02
&&
.PREV DISCUSSION... /ISSUED 408 AM CDT TUE AUG 12 2008/
DISCUSSION...
TIMING OF CURRENT RAIN THROUGH THE FORECAST AREA IS PROBLEMATIC
THIS MORNING...BUT HAVE MADE THE EFFORT. EXPECT PRECIP TO MOVE
THROUGH THE FSM AREA AROUND 7 AM AND HIGH PROBABILITY IT WILL LEAVE
THE ALL OF THE FORECAST AREA RAIN FREE BEFORE NOON.
UPPER TROUGH PUSHES WELL THROUGH THE AREA LATER TODAY...AND SHOULD
LEAD TO DRIER WEATHER THE NEXT COUPLE OF DAYS. ISSUE IS A POSSIBLE
MCS DEVELOPING WEDNESDAY NIGHT...SLIDING DOWN THROUGH KANSAS INTO
NORTHERN OKLAHOMA LATE AND INTO EARLY THURSDAY MORNING. GFW HAS
THE SYSTEM FARTHER WEST...BUT NAM AND ECMWF AGREE IT WILL AFFECT
NORTHEAST OK. HAVE INCLUDED SOME SMALL POPS FOR THAT CONTINGENCY.
MORE IMPORTANT SYSTEM COMES OVER THE WESTERN RIDGE AND DROPS SOUTH
INTO THE PLAINS ON THURSDAY NIGHT AND FRIDAY. BOTH GFW AND ECMWS
DEVELOP THIS INTO A CLOSED LOW OVER THE CENTRAL PLAINS OVER THE
WEEKEND. THIS SHOULD MAKE THE WEATHER UNSETTLED...BUT LIKELY
COOLER THAN NORMAL. HAVE ADJUSTED TEMPS AND POPS FOR THIS.
WENT COOLER THAN MAV MOS THE NEXT COUPLE OF DAYS DUE THE AMOUNT OF
RAIN THAT HAS FALLEN. EXPECT THE MOS WILL USE CLIMATOLOGY FOR SOIL
TEMPS FOR ANOTHER COUPLE OF DAYS AND WILL NOT ACCOUNT FOR
EVAPORATION. ALSO...MOS HAS HAD A COLD BIAS AT NIGHT...PROBABLY
BECAUSE IT THINKS THE GROUND SHOULD BE DRY. THAT NOT THE
CASE...PLUS TRANSPIRATION FROM PLANT AT NIGHT SEEMS TO HAVE BEEN
RAISING THE DEW POINTS. SO...HAVE ADJUSTED HIGHS DOWN AND LOWS UP
A LITTLE. ALSO...CLEAR SKIES AND LIGHT WINDS TUESDAY NIGHT SHOULD
LEAD TO POSSIBILITY OF RADIATION FOG. HAVE ONLY MENTIONED IT FOR
NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 86 66 92 70 / 20 10 0 20
FSM 85 64 91 69 / 30 10 0 10
MLC 85 65 92 67 / 20 10 0 10
BVO 86 61 91 63 / 20 0 0 20
FYV 81 60 87 60 / 20 10 0 10
BYV 82 62 86 64 / 30 10 0 10
MKO 84 65 90 66 / 20 10 0 10
MIO 86 64 91 66 / 20 10 10 20
F10 85 65 90 67 / 20 10 0 10
HHW 87 65 92 70 / 30 10 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ070-OKZ072-
OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...17
LONG TERM....02Hazardous weather outlook, Aug 12, 4:06 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 AM CDT TUE AUG 12 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 AM CDT TUE AUG 12 2008
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...ELEVATED.
AREA...SOUTHEAST OF A MIAMI TO MUSKOGEE TO MACLESTER LINE.
ONSET...ONGOING.
DENSE FOG...POOR VISIBILITY.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE TONIGHT.
DISCUSSION...
AN UPPER LEVEL SYSTEM WAS BRINGING SHOWERS AND THUNDERSTORMS
TO PARTS OF THE AREA THIS MORNING. THE THUNDERSTORMS WILL PRIMARILY
BE TO THE SOUTHEAST OF A MIAMI TO MUSKOGEE TO MCALESTER LINE.
THERE STILL WILL BE THE POSSIBILITY OF HEAVY RAIN AND FLASH FLOODING
EARLY THIS MORNING BUT THIS SHOULD COME TO AN END AN HOUR OR TWO AFTER
SUNRISE. THE RAIN WILL END FROM THE WEST AS WELL AS THE DAY
PROGRESSES.
WITH THE WET GROUND AND THE EXPECTED CLEARING OF THE SKIES WITH
HIGH PRESSURE SETTLING INTO THE AREA...FOG MAY BE A PROBLEM LATE
TONIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
HIGH PRESSURE WILL KEEP MUCH OF THE DAY WEDNESDAY DRY. THERE
IS THE POTENTIAL FOR THUNDERSTORMS TO MOVE SOUTHEAST INTO NORTHEAST
OKLAHOMA LATE WEDNESDAY NIGHT AND THURSDAY MORNING AS A WAVE IN
THE NORTHWEST FLOW ALOFT MOVES INTO THE AREA. MORE RAIN CHANCES
ENTER THE FORECAST THURSDAY NIGHT AND LAST INTO EARLY NEXT WEEK AS A
LARGE AREA OF LOW PRESSURE ALOFT CUTS OFF OVER THE CENTRAL PLAINS AND
BECOMES NEARLY STATIONARY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
Flash Flood, Sequoyah
- When
- August 12, 5:30 AM CST to 7:30 AM CST
- Where
- Sequoyah County, 3 mi N of Vian to 3 mi W of Vian
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.543, -94.970
Heavy rain caused a few roads near Vian to be flooded. Caddo Creek Road was washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, August 12, 20081 death · 1 event
- Flash Flooding in Arkansas, August 12, 2008$2.5 million · 2 events
- Flash Flooding and Damaging Winds in Mississippi, August 12, 2008$1.1 million · 53 kt wind · 8 events
- Hail and Damaging Winds in Colorado, August 12, 2008$50,000 · 1.75 in hail · 13 events
- Lightning Strike in New Hampshire, August 12, 2008$15,000 · 1 event
- Hail in South Dakota, August 12, 20081.75 in hail · 7 events
- Flash Flooding and Hail in New Mexico, August 12, 2008$12,000 · 1 in hail · 3 events
- Drought in Virginia, August 12 to 31, 20086 events
- Hail and Damaging Wind in Nebraska, August 12 to 13, 20081.25 in hail · 6 events
- Flash Flooding in Texas, August 12, 20085 events
- Damaging Wind in Alabama, August 12, 2008$12,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, August 12, 2008$7,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132696.